[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 31, 1977

Sicca Syndrome in a Patient With Toxic Reaction to Busulfan

Author Affiliations

From the Department of Medicine D, Beilinson Medical Center, and the Tel-Aviv University Medical School, Petah-Tikva, Israel.

JAMA. 1977;238(18):1951. doi:10.1001/jama.1977.03280190053032
Abstract

TREATMENT with busulfan may cause various side effects such as "busulfan lung," Addison-like syndrome, posterior capsular cataracts, atypical epithelial cell accumulation in various organs,1 and probably myasthenia gravis2 and endocardial fibrosis.3

We report a patient with chronic myeloid leukemia (CML) who had been continuously treated with busulfan for almost nine years, and in whom busulfan lung, Addison-like syndrome, bilateral posterior cataracts, and severe sicca syndrome were diagnosed. The question is raised as to whether or not the sicca syndrome is associated with the prolonged administration of busulfan.

Report of a Case  A 52-year-old housewife was treated since 1967 with busulfan (0.5 to 6 mg/day) because of CML. The total dose administered until 1975 was 3,990 mg. In 1972, bilateral posterior cataracts were discovered and extracted. In 1973, Addison-like syndrome was diagnosed and in January 1975, complaints and findings typical of busulfan lung were noted. Shortly afterwards, while

×